Elizabeth Kukielka, PharmD,MA, RPh, Patient Safety Authority
Elizabeth Kukielka (email@example.com) is a patient safety analyst on the Data Science and Research team at the Patient Safety Authority. Before joining the PSA, she was a promotional medical writer for numerous publications, including Pharmacy Times and The American Journal of Managed Care. Kukielka also worked for a decade as a community pharmacist and pharmacy manager, with expertise in immunization delivery, diabetes management, medication therapy management, and pharmacy compounding.
Benzodiazepines may increase the risk of cognitive impairment, delirium, falls, fractures, and motor vehicle crashes in patients 65 years and older. The concomitant use of benzodiazepines and opioids may also be inappropriate for older adults due to the increased risk of overdose. We searched the Pennsylvania Patient Safety Reporting System (PA-PSRS) for reports of patient safety events related to the concomitant use of benzodiazepines and opioids in older adults in order to gain a better understanding of the potential risks of using these medications in combination. We identified 80 reports in which a patient may have experienced an adverse drug reaction (ADR) to the combined use of a benzodiazepine and an opioid pain medication. Reports were reviewed to determine the ADR(s) experienced by the patient. Changes in mental status were most common, occurring in more than two-thirds of reports (68.8%; 55 of 80), followed by respiratory reactions (51.3%; 41 of 80) and cardiovascular reactions (25.0%; 20 of 80). In over two-thirds of reports (70.0%; 56 of 80), the patient received a reversal agent, either flumazenil (10.7%; 6 of 56) or naloxone (35.7%; 20 of 56), or both (53.6%; 30 of 56). The inappropriate use of benzodiazepines and opioid pain medications in combination among patients 65 years and older is a growing problem, and an increased awareness may be the first step for providers to begin addressing it.
Click here to read full article